Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Almost Chebyshev subspaces, lower semicontinuity, and Hahn-Banach extensions


Author: Edward Rozema
Journal: Proc. Amer. Math. Soc. 39 (1973), 117-121
MSC: Primary 41A65; Secondary 46B05
DOI: https://doi.org/10.1090/S0002-9939-1973-0312131-9
MathSciNet review: 0312131
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A subset $ M$ of a Banach space is called almost Chebyshev iff the set of elements with more than one best approximation from $ M$ is the first category. It is first shown that if the metric projection onto a proximinal almost Chebyshev subset $ M$ is lower semicontinuous, then $ M$ is Chebyshev. Next, let $ M$ be a subspace of a separable Banach space. Then $ {M^ \bot }$ is almost Chebyshev iff the set of elements in $ {M^\ast }$ which fail to have a unique Hahn-Banach extension is the first category.


References [Enhancements On Off] (What's this?)

  • [1] J. Blatter, Zur Stetigkeit von mengenwertigen metrischen Projektion, Forshungsber. Landes Nordrhein-Westfalen Nr. 1870, Westdeutscher Verlag, Cologne, 1967, pp. 17-38. MR 36 #3033. MR 0219963 (36:3033)
  • [2] B. Brosowski et al., Stetigkeitssätz für metrischen Projektion. II. $ (P)$-Räume und $ {\mathcal{T}_s}$-Stetigkeit der metrische Projektion, Max-Planck-Institut für Physik and Astrophysik 19, München, 1969.
  • [3] A. L. Brown, Best $ n$-dimensional approximation to sets of functions, Proc. London Math. Soc. (3) 14 (1964), 577-594. MR 29 #5033. MR 0167761 (29:5033)
  • [4] -, On continuous selections for metric projections in space of continuous functions, J. Functional Analysis 8 (1971), 431-449. MR 0296666 (45:5725)
  • [5] A. L. Garkavi, On Čebyšev and almost-Čebyšev spaces, Izv. Akad. Nauk SSSR Ser. Mat. 28 (1964), 799-818; English transl., Amer. Math. Soc. Transl. (2) 96 (1970), 153-175. MR 29 #2635; MR 42 #2900. MR 0165351 (29:2635)
  • [6] -, Almost-Čebyšev systems of continuous functions, Izv. Vysš. Učebn. Zaved. Matematika 1965, no. 2 (45), 36-44; English transl., Amer. Math. Soc. Transl. (2) 96 (1970), 177-187. MR 32 #1550. MR 0184076 (32:1550)
  • [7] E. Michael, Continuous selections. I, Ann. of Math. (2) 63 (1956), 361-382. MR 17, 990. MR 0077107 (17:990e)
  • [8] R. R. Phelps, Uniqueness of Hahn-Banach extensions and unique best approximation, Trans. Amer. Math. Soc. 95 (1960), 238-255. MR 22 #3964. MR 0113125 (22:3964)
  • [9] S. B. Stečkin, Approximative properties of sets in normed linear spaces, Rev. Math. Pures Appl. 8 (1963), 5-18. (Russian) MR 27 #5108. MR 0155168 (27:5108)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 41A65, 46B05

Retrieve articles in all journals with MSC: 41A65, 46B05


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1973-0312131-9
Keywords: Almost Chebyshev sets, lower semicontinuity, Hahn-Banach extensions, selections, Brown property $ ($P$ )$
Article copyright: © Copyright 1973 American Mathematical Society

American Mathematical Society